Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Pharmacy and Medications

Can Adderall Increase Blood Pressure?

09/05/2008

Question:

I have been taking Adderall for approximately two and a half years. In the last year my blood pressure has gone up. I know this because the nurses at my doctor`s office have mentioned it, asking if someone made me angry on my way to the office. Although my physician has never mentioned it to me, even after I asked him if my blood pressure was high. His response was "Nah, you`re ok." I am a 49 year old white female, about 20-25 lbs overweight. I visited a medical weight loss clinic today and part of their work up was to take my blood pressure. It was a whopping 170/102. I am a little on the scared side right now. I have also just gotten my Adderall refilled but haven`t taken any in about a week. Should I not take it? I have an appointment at my Primary Physicians office on Friday, however, not with the previous doctor. Other than addressing the blood pressure issue, are there any suggestions to help lower it immediately? Sorry for the lengthy comment.

Answer:

High blood pressure is a common and preventable cause of many problems of the cardiovascular system including stroke, heart attacks and kidney failure. Oddly, the specific cause of high blood pressure cannot be clearly determined in many individuals. It is possible that your high blood pressure is related to some sort of transient emotional issue that affected you during recent blood pressure measurements. However, it is more likely that you actually have more or less continuously elevated blood pressure. Some factors that may contribute are being overweight, lack of exercise, and use of some medicines.

Adderall is a combination of mixed amphetamine and dextroamphetamine salts most commonly used to treat attention deficit hyperactivity disorder. Adderall can increase blood pressure or worsen existing hypertension. It is unlikely that stopping your Adderall is going to bring your blood pressure back down to normal, but it may help lower it somewhat. Ask your doctor about this, and seek his guidance to develop a treatment plan that’s right for you. Since your body adjusts to higher-than-normal blood pressure over time, it may not be desirable or safe to decrease it rapidly. It does make sense to stop taking the Adderall, at least until your blood pressure is under control. Trying to remain calm may also help keep blood pressure in a more normal range.

You can take some additional steps to help keep your blood pressure under control. Losing weight and getting more exercise is a key to a healthy lifestyle. Get a blood pressure monitoring device and monitor your own blood pressure. If it gets higher than 180/120 or if you get a headache, feel dizzy or anything else out of the ordinary, contact your health care provider. You should also limit use of caffeine containing beverages and avoid over-the-counter (OTC) medications that can worsen hypertension such as decongestants like pseudoephedrine and phenylephrine, and pain relievers like Aleve (naproxen sodium), and Motrin (ibuprofen). Talk to your doctor or a pharmacist who knows you about which OTC medicines are best for you.

Your physician will most likely start you on an anti-hypertensive medication. There are many different medications for hypertension available, so be sure to discuss your options with your doctor. It is important to remember to take the medication every day to control your blood pressure because treating high blood pressure effectively will reduce your risk for heart attack and stroke. Whether or not Adderall will continue to be a good option for you is something that you should discuss with your doctor.

This response was prepared in part by Lauren Abell, a PharmD. student at the University of Cincinnati College of Pharmacy.

For more information:

Go to the Pharmacy and Medications health topic, where you can:

Response by:

Robert James Goetz, PharmD, DABAT
Assistant Professor of Pharmacy Practice
College of Medicine
University of Cincinnati